Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Salt Lake City, UT

August 2, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2004, 3:05 PM MDT for Box Elder County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 3:05 PM MDT (21:05 UTC)
Expired
Aug 2, 2004, 3:45 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 100 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 022105
SVRSLC
UTC003-022145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOX ELDER COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF PARK VALLEY...OR ABOUT 55
  MILES NORTH OF WENDOVER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER PARK VALLEY AT 345 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4148 11385 4149 11335 4196 11280 4195 11375

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT MON AUG 2 2004

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL REMAIN OVER THE AREA THROUGH
TONIGHT. A DRIER SOUTHWEST FLOW IS EXPECTED TUESDAY FOR THE NORTHERN
HALF OF THE FORECAST AREA WITH MOISTURE REMAINING OVER THE SOUTHERN
PORTION.

&&

.DISCUSSION...AN UPPER LEVEL SHORT WAVE OVER NORTHEAST NEVADA ALONG
WITH 50 KT JET MAX DRIVING A BAND OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS CROSSING NORTHERN UTAH AT THIS TIME. SPS ISSUED A
WATCH UNTIL 9 PM MDT. THESE STORMS WILL BEGIN TO DECREASE THIS
EVENING AS THEY MOVE ACROSS THE HIGHER MOUNTAINS AND LOSE THE
DAYTIME SURFACE HEATING. ANOTHER BAND OF THUNDERSTORMS DEVELOPING
OVER NORTHERN NEVADA WITH A WEAKER UPPER LEVEL FEATURE THERE. THIS
WILL CLIP ACROSS EXTREME NORTHERN UTAH OVERNIGHT KEEPING ACTIVITY
GOING THERE. ELSEWHERE EXPECT MOST THE CONVECTION TO DIE OFF WITH
THE DAYTIME HEATING. FOR TUESDAY...DRIER AND MORE STABLE AIR MOVES
INTO NORTHWESTERN UTAH. THE 12Z ETA INDICATED MORE DRYING EVEN
ACROSS CENTRAL AND ALL OF NORTHERN UTAH...HOWEVER THE 18Z ETA HAS
TRENDED TOWARDS KEEPING MORE MOISTURE AND INSTABILITY IN PLACE IN
ALL BUT THE NORTHWEST DESERTS. WILL GO WITH THIS IDEA AS IT IS
GENERALLY SUPPORTED BY THE 12Z GFS. SO WILL HAVE LOW POPS ALL ZONES
EXCEPT NORTH OF I-80 TUESDAY. BEST CHANCES OF PRECIP IN SOUTHERN
MOUNTAINS AS BEST MOISTURE AND INSTABILITY REMAIN THERE.

ON WEDNESDAY AFTERNOON THROUGH THURSDAY ANOTHER SURGE OF MOISTURE
AND INSTABILITY PROGGED TO MOVE NORTH INTO MAINLY THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA AROUND THE FOUR CORNERS HIGH. THEN THE
MODELS INSIST ON MORE WESTERLY FLOW SLOWLY DRYING OUT THE AIRMASS
FRIDAY THROUGH THE COMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SEVERE THUNDERSTORM WATCH FOR NORTH-CENTRAL UTAH UNTIL 03Z.
WY...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST UINTA COUNTY
UNTIL 03Z.
ID...SEVERE THUNDERSTORM WATCH FOR BEAR LAKE AND FRANKLIN COUNTY
UNTIL 03Z.

&&

BRENCHLEY
Hazardous weather outlook, Aug 2, 2:35 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
235 PM MDT MON AUG 2 2004

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
235 PM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHERN
UTAH UNTIL 9 PM TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE NORTH-CENTRAL PORTION OF UTAH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...LARGE
HAIL...AND DAMAGING WIND GUSTS.  ISOLATED INCIDENTS OF FLASH
FLOODING ARE ALSO POSSIBLE IN SOUTHERN UTAH...ESPECIALLY ACROSS
SOUTHEAST UTAH WHERE ATMOSPHERIC MOISTURE AMOUNTS ARE GREATEST.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 2:18 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     15 SW DUGWAY            40.08N 112.95W
08/02/2004  60 MPH           TOOELE             UT   MESONET

            CAMELBACK MOUNTAIN

&&

DB
Local storm report, Aug 2, 2:41 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     DUGWAY                  40.23N 112.75W
08/02/2004  63 MPH           TOOELE             UT   TRAINED SPOTTER

&&

DB

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:07 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 2, 2:09 PM MDTSevere Thunderstorm WarningSLCTooele36 min
Aug 2, 2:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 2, 3:37 PM MDTFlash Flood WarningSLCGarfield, Iron113 min
Aug 2, 3:55 PM MDTFlash Flood WarningSLCDavis2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.